Family and Caregiver Schizophrenia Discussion Forum

Dad tried to hurt mom


#1

My father tried to hurt my mother and has again been admitted to the hospital for the 3rd time in 4 months. He has been on Quetiapine…anyone think that this drug can be giving him these terrier side affects? He also has begun laughing out of nowhere and then telling us he doesn’t want to say what he’s laughing at. I’m just beside myself…


#2

Sorry to hear about that. It’s possible. For me, antipsychotics make me placid. I don’t have anger or aggression. I don’t even have the will. Inappropriate laughing is a symptom of schizophrenia. I have had it, but not currently. Maybe his symptoms are flairing up? Any stressors you may have noticed? I would talk to the doctor. He may be on the wrong medication.


#3

I nearly died on that medicine, plus it made me much worse, some people swear by it, but it doesn’t sound like it’s doing your father much good. I’m on abilify now, and while I hate it because of physical side effects like anxiety, it’s keeping me completely stable.

Edit; I too was in and out of hospital regularly on that med.


#4

I agree-he may be on the wrong medication.
Hopefully you or your mom are in touch with the doctors.
Sounds like the hospital needs to hold him for at LEAST a month to get him stable.
Hope you and your mom are ok OO


#5

Hi Kamy,

I highly recommend you and your family read this article about how to get the best possible treatment for your father:

http://schizophrenia.com/family/FAQgen.htm#bettercare

and also this one:

http://www.schizophrenia.com/family/bettercare.html


#6

Thank you everyone for the feedback…it is much appreciated. We will def ask the dr to switch his meds. He’s been on quetiapine for soon long…it’s time for something to work again. SzAdmin…thanks for the articles…extremely helpful.


#7

My husband has schizophrenia and started laughing at nothing end of last year. Before this it was all paranoia and delusions. Then, he started becoming manic and has had 2 hospitalizations this year. Laughs and mocks the meds. Says nothing is wrong with him. So yes, the inappropriate laughing is part of the illness. Sorry to hear of the violent behavior. I’ve not experienced this yet but am leaving the home and relationship soon since he’s non compliant. Stuck it out over 4 years and have had enough.


#8

I’ve never heard of AP’s making a person violent. Quetiapine is very mild in its effects on some people. Maybe the doctor could add some other AP like Geodon to his med regimen.


#9

Idolette…I’m sorry you have to go through this as well. I am still learning about this illness everyday. My father was laughing and thinking bad things as it turns out. He will stay at the hospital until a treatment works for him…it wouldn’t be safe at home…let alone extremely stressful for mom. She couldn’t have any rest as his behavior was getting worse and worse.
Crimby…the drs have said to me that it’s possible for aps to just stop working…therefore my dad’s psychosis coming at full turn. They also say that treatment is trial and error so to speak cause SZ at times is hard to understand. My dad was sedated at the hospital the other day cause he was trying to beat someone up. I’ve never seen him like this. Today he was as calm as can be…


#10

And Idolette…you would be doing the right thing by leaving cause you need to take care of yourself…but don’t give up. My mother has dealt with my dad for 38 years. There is hope…I like to believe.


#11

Thank you for your discussion and help. I am sorry your dad is not stabilized yet but am hoping that things work out and his medication gets adjusted.
Yes, I had to leave my husband for my ten year old daughter and myself. I must divorce him as his delusions are so severe and he is unproductive and non compliant. His demeanor is happy and non violent but that can change I’m sure. Again, thank you for your help. I will think of your family and hope things get better.